Acute Flaccid Quadriparesis caused by hypermagnesemiaJournal: University Journal of Medicine and Medical Specialities (Vol.2, No. 5)
Publication Date: 2016-10-25
Authors : AMALRAJ IYADURAI E ESWARAN;
Page : 214-216
Keywords : Hypermagnesemia renal failure toxicity;
We report a case of Acute Flaccid Quadriparesis due to hypermagnesemia resulting from the unsupervised use of high doses of magnesium sulphate administered as a part of Pitchards regimen to a woman to control postpartum seizures. The treatment was given in a peripheral hospital for the seizures following the delivery by LSCS. She was known to have Pregnancy Induced Hypertension (PIH) during antenatal period.Magnesium level was not monitored and also the reflexes were not periodically checked during the magnesium therapy.Hypermagnesemia is an uncommon but serious side effect of the use of Magnesium containing compounds. Magnesium therapy is usually safe if used in appropriate dosages and with normal renal function. Here the renal status of the patient was not known and liberal use of magnesium led to the deterioration of the level of conscious and weakness of all four limbs and referred to the tertiary hospital. She was found to have hypermagnesemia due to renal failure and after haemodialysis she recovered well. This case report serves to illustrate the characteristic pathophysiologic changes of severe hypermagnesemia an entity rarely seen in obstetric practice. More importantly it alerts obstetricians to be aware of complications of magnesium therapy and importance of monitoring magnesium level.
Other Latest Articles
Last modified: 2016-10-27 17:41:48